Clinical Challenge: Ptosis Following an Outpatient Cosmetic Procedure - MPR

Clinical Challenge: Ptosis Following an Outpatient Cosmetic Procedure

Slideshow

  • Slide

A 54-year-old man presents with a drooping right eyelid that was first noted 2 weeks before this consultation. He is in good health and does not smoke; he denies any history of systemic disease, recent weight loss, palpitations, cough, or fatigue. The patient currently takes finasteride for prevention of hair loss. He underwent an outpatient cosmetic procedure 3 weeks earlier.

Three weeks earlier, the patient underwent onabotulinumtoxinA cosmetic injections for treatment of wrinkles and creases, affecting his glabellar and forehead regions. In total, 30 units were administered.Clostridium botulinum is a gram-positive anaerobic bacterium that produces several distinct antigenic toxins, of which...

Submit your diagnosis to see full explanation.

Three weeks earlier, the patient underwent onabotulinumtoxinA cosmetic injections for treatment of wrinkles and creases, affecting his glabellar and forehead regions. In total, 30 units were administered.

Clostridium botulinum is a gram-positive anaerobic bacterium that produces several distinct antigenic toxins, of which the A strain is the most potent.1 Botulinum neurotoxin is the most popular nonsurgical cosmetic procedure and was first used for this purpose in the early 1980s.2 Currently, 3 botulinum toxin products are approved by the US Food and Drug Administration for cosmetic use: onabotulinumtoxinA, abobotulinumtoxinA, and incobotulinumtoxinA.3 Onset of action usually begins within 3 days, reaches maximum effect in 7 days, and lasts several months.4

Common adverse events include injection site pain and bruising as well as postprocedure headache and ptosis.2,5 Eyelid droop occurs after 1% to 5% of procedures and is the result of deep migration of botulinum toxin through the orbital septum fascia to the levator palpebrae superioris, which serves as the upper eyelid levator muscle.6 The condition is usually short-lived but may persist for weeks following the injection.

Stephen Schleicher, MD, is an associate professor of medicine at the Commonwealth Medical College in Scranton, Pennsylvania, and an adjunct assistant professor of dermatology at the Perelman School of Medicine at the University of Pennsylvania in Philadelphia. He practices dermatology in Hazleton, Pennsylvania.

References:

  1. 1. Huang W, Foster JA, Rogachefsky AS. Pharmacology of botulinum toxin. J Am Acad Dermatol. 2000;43:249-259.
  2. 2. Lolis M, Dunbar SW, Goldberg DJ, Hansen TJ, MacFarlane DF. Patient safety in procedural dermatology: part II. Safety related to cosmetic procedures. J Am Acad Dermatol. 2015;73:15-24.
  3. 3. Dessy LA, Fallico N, Mazzocchi M, Scuderi N. Botulinum toxin for glabellar lines: a review of the efficacy and safety of currently available products. Am J Clin Dermatol. 2011;12:377-388.
  4. 4. Carruthers A, Carruthers J. Clinical indications and injection technique for the cosmetic use of botulinum A exotoxin. Dermatol Surg. 1998;24:1189-1194.
  5. 5. Korman JB, Jalian HR, Avram MM. Analysis of botulinum toxin products and litigation in the United States. Dermatol Surg. 2013;39:1587-1591.
  6. 6. Carruthers JA, Lowe NJ, Menter MA, et al.; BOTOX Glabellar Lines I Study Group. A multicenter, double-blind, randomized, placebo-controlled study of the efficacy and safety of botulinum toxin type A in the treatment of glabellar lines. J Am Acad Dermatol. 2002;46:840-849.